Alert archive / Louisiana / Flash Flood Warnings in 2001

Flash Flood Warning 42, NWS New Orleans, LA

June 21, 20014 parishes in Louisiana

NWS New Orleans, LA issued this flash flood warning at Jun 21, 2001, 3:41 PM CDT for 4 parishes in Louisiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 21, 2001, 3:41 PM CDT (20:41 UTC)
Expired
Jun 21, 2001, 6:45 PM CDT
In force
3 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties Jefferson Parish, LA, Orleans Parish, LA, Plaquemines Parish, LA, Saint Bernard Parish, LA

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2073 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2073 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
763 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 212043
FFWLIX
LAC051-071-075-087-212345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
341 PM CDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...HARVEY...MARRERO...METAIRIE
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...EAST NEW ORLEANS...NEW ORLEANS
  PLAQUEMINES PARISH IN SOUTHEAST LOUISIANA
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF CHALMETTE

* UNTIL 645 PM CDT

* AT 338 PM CDT...RADAR CONTINUED TO INDICATE A LARGE CLUSTER OF
STRONG TO SEVERE THUNDERSTORMS OVER METAIRIE AND NEW ORLEANS
EXTENDING INTO ST BERNDARD PARISH. THE THUNDERSTORMS WERE MOVING
EAST AROUND 15 MPH. THE STORMS HAVE PRODUCED VERY HEAVY RAINFALL
DURING THE PAST HOURS RESULTING IN FLOODING OF STREETS.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
AND STREAMS...HIGHWAYS...STREETS AND UNDERPASSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABONDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jun 21, 3:06 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 21, 3:06 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
305 AM CDT THU JUN 21 2001

WILL BE VERY BRIEF. SEVERE WEATHER MOVING THROUGH THE CWA AT THIS
TIME. MODELS IN GOOD AGREEMENT. WILL GO ALL THE WAY WITH THE AVN.
THIS MODELS HAS BEEN DOING THE BEST THE PAST SEVERAL DAYS. NO
SIGNIFICANT CHANGES IN THE CURRENT FORECAST. WILL MAINTAIN A CHANCE
OF SHOWERS AND THUNDERSTORMS ACROSS THE CWA TONIGHT WITH THE MAX
ACTIVITY EXPECTED FRIDAY AS THE COLD FRONT MOVES SOUTHEAST THOUGH
THE CWA. BELIEVE THE DRY AIR WILL SPREAD OVER THE CWA FROM THE
NORTH...EXCEPT THE AVN DOES HOLD ON TO SOME CHANCE OF PCPN AS THE
FRONT STALLS NEAR THE COASTAL WATERS. THE EXTENDED FORECAST
MAINTAINS SUMMERTIME CONDITIONS THROUGH THURSDAY. JUST ISSUED
TORNADO WARNING. ENOUGH SAID.

MCB TU 068/087 062/088 064 17451
BTR TU 071/088 065/090 066 17451
MSY TB 074/089 069/088 072 17353
GPT TB 073/087 068/086 067 17353

.NEW...NONE
LA...NONE.
MS...NONE.

17

In the hours before

Special weather statement, Jun 21, 10:43 AM CDT, 4 hours 58 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-221200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 PM CDT THU JUN 21 2001

...SYNOPSIS...
WEAK SURFACE HIGH PRESSURE CENTERED OVER SOUTHEAST LOUISIANA WILL
MOVE SLOWLY SOUTH TODAY AS A COLD FRONT MOVES INTO SOUTHWEST
MISSISSIPPI AND SOUTHEAST LOUISIANA NORTH OF LAKE PONTCHARTRAIN
FRIDAY MORNING. MOIST AND UNSTABLE AIR OVER THE REGION WILL COMBINE
WITH DAYTIME HEATING TO PRODUCE SCATTERED SHOWERS AND  THUNDERSTORMS
THIS AFTERNOON THAT WILL PERSIST TONIGHT IN ADVANCE THE COLD FRONT.

...THUNDERSTORMS...
SCATTERED THUNDERSTORMS DEVELOPING ACROSS SOUTHEAST LOUISIANA AND
SOUTH MISSISSIPPI THIS AFTERNOON WILL CONTINUE INTO TONIGHT.
ALTHOUGH NO ORGANIZED SEVERE WEATHER IS EXPECTED THROUGH
TONIGHT...SOME OF THE STRONGER THUNDERSTORMS MAY BE ACCOMPANIED BY
GUSTY WINDS ...FREQUENT LIGHTNING AND HEAVY DOWNPOURS OF RAIN.

...ACTIONcS...
NONE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS
SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 2:29 PM CDTSevere Thunderstorm WarningLIXSaint Charles, Saint John the Baptist31 min
Jun 21, 2:55 PM CDTSevere Thunderstorm WarningLIXJefferson, Orleans25 min
Jun 21, 3:01 PM CDTTornado WarningLIXJefferson29 min
Jun 21, 3:15 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard30 min
Jun 21, 3:21 PM CDTSevere Thunderstorm WarningLIXJefferson, Plaquemines39 min
Jun 21, 3:44 PM CDTSevere Thunderstorm WarningLIXOrleans, Saint Bernard31 min
Jun 21, 4:05 PM CDTSevere Thunderstorm WarningLIXSaint Bernard40 min

Nearby

Flash Flood Warnings in Louisiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.